Managing Medications for Hospital Patients With Parkinson Disease

Dorothy J. Moore; Bonnie M. Smith; Maria H. Cho

Disclosures

Am Nurs Journal. 2017;12(1) 

In This Article

Preventing Drug Interactions

Many common medications given in the hospital interact with PD medications to cause distressing effects. Double-check your patient's medication list for problematic combinations. Be aware that the following medications can interact with PD drugs.

  • Metoclopramide, prochlorperazine, and promethazine (commonly prescribed to treat nausea) are dopamine antagonists and can worsen PD signs and symptoms.

  • Haloperidol, risperidone, olanzapine, and most other typical or atypical neuroleptic medications can cause confusion and may worsen motor symptoms of PD.

  • Benzodiazepines, such as lorazepam, alprazolam, and clonazepam, can cause confusion and worsen balance difficulties.

  • Diphenhydramine can cause confusion.

  • Opioids can cause confusion and worsen balance problems.

A patient with PD who receives opioids requires extra nursing vigilance. If possible, administer nonopioid analgesics, such as acetaminophen or ibuprofen, instead. (See Preventing medication problems and other issues. )

Comments

3090D553-9492-4563-8681-AD288FA52ACE

processing....